Nebraska, 2007

Tornadoes and Hail in Nebraska, March 28 to 29, 2007

March 28 to 29, 2007 · NWS LBF · 32 events in 11 counties and zones

An intense upper level low pressure system approached Western Nebraska on March 28th. Supercells developed quickly along a dryline extending from western Cherry County southward through western Chase County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 million
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

An intense upper level low pressure system approached Western Nebraska on March 28th. Supercells developed quickly along a dryline extending from western Cherry County southward through western Chase County. The supercells produced tornadoes, hail, and strong winds during the late afternoon and evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Mar 28, 12:35 PM MST, 3 hours 20 minutes earlier.

Area forecast discussion, Mar 28, 12:35 PM MST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
235 PM CDT WED MAR 28 2007

..FORECAST CHALLENGE IS SEVERE POTENTIAL TONIGHT AND RAIN CHANCES
FOR THURSDAY INTO FRIDAY...

.NEAR TERM (TONIGHT THROUGH SATURDAY)...MAIN CHALLENGE IN THE NEAR
TERM IS SEVERE POTENTIAL THROUGH MIDNIGHT AND FLASH FLOOD POTENTIAL
OVERNIGHT IN THE SE AND ERN ZONES. TURNING TO TONIGHT...AN INTENSE
UPPR LOW WILL DRIFT INTO COLORADO AND SRN WYOMING TONIGHT. H5
ANALYSIS THIS MORNING PUT THE H5 LOW SOUTHEAST OF SALT LAKE CITY.
FEATURE OF NOTE IS THE BETTER THAN 100 KT JET OVER SERN AZ...THE
NOSE OF THIS FEATURE IS CURRENTLY ENTERING ERN COLORADO PER THE
LATEST PROFILER DATA. INGREDIENTS ARE COMING TOGETHER FOR AN ACTIVE
SEVERE WEATHER DAY ACROSS WESTERN AND NORTH CENTRAL NEBRASKA.
SURFACE ANALYSIS INDICATING A TANDEM OF SURFACE LOWS OVER ERN
COLORADO...THE FIRST OVER THE DENVER METROPLEX...AND THE SECOND
ACROSS SERN COLORADO. DRYLINE EXTENDS FROM NEAR SIDNEY...TO WEST OF
BURLINGTON CO...TO THE WESTERN OK PANHANDLE. SKIES ALONG AND WEST OF
THIS LINE HAVE CLEARED SIGNIFICANTLY OVER THE PAST FEW
HOURS...RESULTING IN A DESTABILIZED BOUNDARY LAYER PRESENT FROM THE
ABUNDANT CU OVER NERN COLORADO. 18Z LAPS DATA INDICATING A FAIRLY
STRONG CAP STILL EXISTS...WITH THE EXCEPTION OF THE FAR SWRN ZONES
WHICH CONTINUES TO ERODE QUICKLY ATTM. SEVERE INGREDIENTS WILL BEGIN
TO COME TOGETHER OVER THE NEXT COUPLE OF HOURS...AS THE APPG COLD
FRONT OVERTAKES THE NRN EDGE OF THE DRYLINE. THIS WOULD FAVOR
LOCATIONS WEST OF NORTH PLATTE PROPER...OR ALONG THE SERN PANHANDLE
FOR THE GREATEST TORNADO THREAT.

STORMS WILL CONGEAL INTO A LINE AS THE DRYLINE AND FRONT MOVE INTO
50+DEW POINT AIR AFTER 22Z. PWS ARE RUNNING NEAR AN INCH EAST OF
NORTH PLATTE...WHICH IS BETTER THAN 200 PERCENT OF NORMAL. QUICK
GLANCE AT 3 AND 6 HR FF GUIDANCE INDICATING SOME 1 TO 2 INCH AMOUNTS
FOR FLASH FLOODING. GIVEN THE EXPECTED NORTH TO SOUTH ORIENTATION OF
CELLS AND STORM MOTION DUE NORTH...SOME TRAINING IS EXPECTED. AM
CONCERNED MOST ABOUT HAYES...FRONTIER...SOUTHEASTERN LINCOLN...LOGAN
AND SOUTHERN CUSTER...TOPOGRAPHY FAVORS SUCH A HAZARD. WILL HOIST A
FLASH FLOOD WATCH THROUGH TONIGHT FOR THESE COUNTIES.

AFTER TONIGHT...UPPR LOW WILL COME OUT IN A COUPLE OF PIECES AND
HAVE KEPT LOW PRECIPITATION CHANCES IN THE GRIDS ACCORDINGLY.

.LONG TERM (SUNDAY THROUGH WEDNESDAY)...MAIN FORECAST CHALLENGE IS
PRECIPITATION CHANCES WITH A PROGRESSIVE LOW AMPLITUDE PATTERN NEXT
WEEK. ENSEMBLES THIS MORNING INDICATING BEST UPPR LEVEL SUPPORT FOR
PCPN ON MONDAY NIGHT/TUESDAY TIME FRAME WHICH CORRELATES WELL WITH
THE EXPECTED COLD FROPA ON MONDAY NIGHT. WILL RETAIN POPS FOR MONDAY
NIGHT...WITH THE FROPA AND APPG WAVE. IN THE MEANTIME...HIGHS WILL
RUN 5 TO 15 DEGREES ABOVE CLIMO FOR SUNDAY AND MONDAY...WITH NEAR
CLIMATOLOGY TEMPS FOR TUESDAY AND WEDNESDAY.

&&

.AVIATION...
HAZARDOUS CONDITIONS THE NEXT 24 HOURS. STRONG TO SEVERE
THUNDERSTORMS EXPECTED ACROSS THE REGION...WITH SW NEB AND NORTHEAST
CO LIKELY TO SEE THE MOST SEVERE. ALSO SURFACE WINDS OF 20 TO 35 KTS
WITH GUSTS TO 45 KTS THIS EVENING...AND THAT IS NON-THUNDERSTORM
WINDS. AREAS OF MVFR CIGS ACROSS EASTERN PORTIONS OF TWB098. LATER
TONIGHT INTO TOMORROW MORNING...THE ATMOSPHERE QUIETS SOME WITH THE
LOSS OF DIURNAL HEATING...HOWEVER THUNDERSTORMS...EVEN SOME
SEVERE...ARE STILL EXPECTED TO CONTINUE.

COLD FRONT TO SHIFT WINDS FROM THE SOUTH SOUTHEAST TO NORTHWEST FROM
WEST TO EAST TONIGHT THROUGH TOMORROW...WINDS HAVE ALREADY CHANGED
AT KBBF. BY 18Z TOMORROW...WIND SHIFT EAST OF KVTN TO NEAR KLBF.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH UNTIL 7 AM CDT
THURSDAY FOR ZONES NEZ037-059-070>071. FLASH FLOOD WATCH UNTIL 1 PM
CDT FOR ZONE NEZ038.

&&

CLB/MASEK
Hazardous weather outlook, Mar 28, 1:23 PM MST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
323 PM CDT WED MAR 28 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-292030-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
323 PM CDT WED MAR 28 2007 /223 PM MDT WED MAR 28 2007/

...SEVERE THUNDERSTORMS EXPECTED AND POSSIBLY FLASH FLOODING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THUNDERSTORMS TO DEVELOP ALONG A DRYLINE AND ADVANCING PACIFIC
COLD FRONT ACROSS WESTERN NEBRASKA THIS EVENING. THE
THUNDERSTORMS HAVE THE POTENTIAL TO QUICKLY BECOME SEVERE. THE
THREAT THIS EVENING IS FOR VERY LARGE HAIL...DAMAGING WIND
GUSTS...AND POSSIBLY A FEW TORNADOES. AS THE THUNDERSTORMS BECOME
MORE WIDE SPREAD AND MOVE INTO NORTH CENTRAL NEBRASKA
OVERNIGHT...THE MAIN THREAT WILL SHIFT TO MAINLY LARGE HAIL AND
DAMAGING WIND GUSTS.

AN ADDITIONAL THREAT WILL BE FOR LOCALIZED FLASH FLOODING...MAINLY
EAST OF A LINE FROM HAYES CENTER IN HAYES COUNTY...TO NORTH
PLATTE IN LINCOLN COUNTY...TO STAPLETON IN LOGAN COUNTY. SOME
AREAS OF STANDING WATER ALREADY EXIST IN THESE AREAS...AND WITH
THE POTENTIAL FOR SIGNIFICANT RAINFALL AMOUNTS IN EXCESS OF TWO
INCHES...LOCALIZED FLASH FLOODING MAY OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A RISK FOR SEVERE STORMS WILL CONTINUE INTO THURSDAY...AS THE
POTENT UPPER LEVEL LOW BEGINS TO MOVE NORTHEAST...SWEEPING THE
COLD FRONT EAST ACROSS THE OUTLOOK AREA. LOCATIONS GENERALLY EAST
OF HIGHWAY 83 WILL REMAIN AT RISK FOR SEVERE THUNDERSTORMS
CONTAINING LARGE HAIL AND DAMAGING WINDS. A RISK FOR LOCALLY HEAVY
RAINFALL WILL AGAIN BE POSSIBLE EAST OF HIGHWAY 83.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE ALERT AND READY FOR ACTIVATION IN WESTERN
NEBRASKA THROUGHOUT THIS EVENING AND TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MASEK

The radar

The Goodland radar (KGLD), 159 km away, was scanning. The volume nearest the first event began at 22:56 UTC.

Open the radar archive at this moment

Event by event

16 hail, 12 tornado, 4 thunderstorm wind. Local standard time, as filed.

Hail, Perkins

When
March 28, 3:55 PM MST
Where
Perkins County, Venango
Measured
1.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.770, -102.030

Hail, Perkins

When
March 28, 4:05 PM MST
Where
Perkins County, 5 mi N of Venango
Measured
0.88 in hail
Reported by
Public
Coordinates
40.842, -102.030

Hail, Sheridan

When
March 28, 4:10 PM MST
Where
Sheridan County, 5 mi NW of Bingham
Measured
0.75 in hail
Reported by
Public
Coordinates
42.071, -102.149

Hail, Deuel

When
March 28, 4:15 PM MST
Where
Deuel County, 12 mi NE of Chappell
Measured
1 in hail
Reported by
Public
Coordinates
41.223, -102.307

Hail, Garden

When
March 28, 4:38 PM MST
Where
Garden County, 10 mi NE of Oshkosh
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
41.522, -102.194

Hail, Garden

When
March 28, 4:40 PM MST
Where
Garden County, 5 mi SE of Oshkosh
Measured
1.75 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
41.369, -102.262

Law enforcement reported golf ball size hail 5 miles southeast of Oshkosh in Garden County.

Hail, Deuel

When
March 28, 4:45 PM MST
Where
Deuel County, 4 mi W of Big Spgs
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.070, -102.157

Hail, Sheridan

When
March 28, 4:48 PM MST
Where
Sheridan County, 3 mi N of Rushville
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
42.763, -102.450

Hail, Deuel

When
March 28, 5:00 PM MST
Where
Deuel County, 4 mi W of Big Spgs
Measured
1 in hail
Reported by
COOP Observer
Coordinates
41.070, -102.157

Hail, Chase

When
March 28, 5:07 PM MST
Where
Chase County, 10 mi SSW of Champion
Measured
0.75 in hail
Reported by
Public
Coordinates
40.336, -101.823

Tornado, Cherry

When
March 28, 6:12 PM CST to 6:17 PM CST
Where
Cherry County, 30 mi SSW of Merriman to 27 mi SSW of Merriman
Rating
EF0
Path length
3 mi
Path width
150 yd
Property damage
$250
Reported by
Law Enforcement
Coordinates
42.519, -101.926

The tornado initially touched down just west of Morgan Lake and then moved north over a hill and encountered a ranch where it took off tops of trees and a door on a house. From there, it moved slightly northeast and lifted just south of the Snake River.

Hail, Sheridan

When
March 28, 5:17 PM MST
Where
Sheridan County, 15 mi NNE of Ellsworth
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
42.270, -102.168

Hail, Garden

When
March 28, 5:18 PM MST
Where
Garden County, 18 mi N of Lisco
Measured
0.75 in hail
Reported by
Public
Coordinates
41.760, -102.620

Hail, Chase

When
March 28, 5:32 PM MST
Where
Chase County, 5 mi NW of Champion
Measured
1.75 in hail
Property damage
$3,000
Reported by
Public
Coordinates
40.521, -101.817

Tornado, Arthur

When
March 28, 6:05 PM MST to 6:35 PM MST
Where
Arthur County, 16 mi SW of Arthur to 13 mi NW of Arthur
Rating
EF1
Path length
20.61 mi
Path width
100 yd
Reported by
Law Enforcement
Coordinates
41.406, -101.918

A tornado was reported by law enforcement to have touched down 16 miles southwest of Arthur and remained on the ground until about 13 miles northwest of Arthur. Because of the rural nature of the area in the path of this tornado, very little damage was reported. However, it was responsible for destroying approximately 160 feet of windbreak near a residence in southwest Arthur County.

Tornado, Chase

When
March 28, 6:05 PM MST
Where
Chase County, 14 mi NW of Imperial
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
40.663, -101.819

A supercell thunderstorm produced a brief tornado over open rangeland.

Tornado, Chase

When
March 28, 6:11 PM MST to 6:12 PM MST
Where
Chase County, 11.55 mi NE of Lamar to 11.99 mi NE of Lamar
Rating
EF1
Path length
1 mi
Path width
20 yd
Continued into
Perkins, Ne (LBF)
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
40.692, -101.820

A supercell thunderstorm produced a tornado in north central Chase County which then crossed into Perkins County before lifting. The tornado broke off power poles along the path.

Tornado, Perkins

When
March 28, 6:12 PM MST to 6:14 PM MST
Where
Perkins County, 7.6 mi SSE of Brandon to 6.64 mi SSE of Brandon
Rating
EF1
Path length
1.48 mi
Path width
20 yd
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.700, -101.840

A supercell thunderstorm produced a tornado in Chase County that continued into Perkins County. The tornado broke some power poles along the path.

Tornado, Perkins

When
March 28, 6:12 PM MST
Where
Perkins County, 9.62 mi SE of Brandon
Rating
EF0
Path length
0.2 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
40.710, -101.760

A supercell thunderstorm produced a brief tornado over open rangeland.

Tornado, Perkins

When
March 28, 6:20 PM MST to 6:52 PM MST
Where
Perkins County, 6.75 mi SSW of Grant to 11.59 mi NW of Grant
Rating
EF2
Path length
15.93 mi
Path width
900 yd
Property damage
$1.2 million
Reported by
Trained Spotter
Coordinates
40.760, -101.769

A large supercell thunderstorm originally spawned two tornadoes with the eastern tornado eventually taking over. The tornado touched down approximately 6 miles south-southwest of Grant and moved northeast for a few miles and then turned northwest to pass 3 miles west of Grant and continue northwest to near the Perkins and Keith County line approximately 12 miles north-northwest of Grant. The tornado encountered the first farm where it destroyed outbuildings and grain bins and damaged the roof of a metal storage building. Damage to the second farm included ripping off half the roof on the home. At the third farmstead, the tornado destroyed grain bins and a barn and ripped a hole in the roof of the home. The tornado also uprooted and snapped off numerous trees, broke off power poles, and overturned center pivot irrigation systems.

Tornado, Perkins

When
March 28, 6:20 PM MST to 6:25 PM MST
Where
Perkins County, 6.87 mi ESE of Brandon to 4.65 mi SSW of Grant
Rating
EF1
Path length
2.34 mi
Path width
30 yd
Property damage
$15,000
Reported by
Trained Spotter
Coordinates
40.760, -101.780

A large supercell thunderstorm originally spawned two tornadoes with the eastern tornado eventually taking over. This western tornado moved northeast and broke off power poles before dissipating. The eastern tornado went on to produce extensive damage through Perkins County.

Tornado, Grant

When
March 28, 6:46 PM MST to 6:50 PM MST
Where
Grant County, 10 mi S of Ashby to 8 mi S of Ashby
Rating
EF1
Path length
2 mi
Path width
100 yd
Property damage
$500
Reported by
Trained Spotter
Coordinates
41.875, -101.920

A supercell that produced tornadoes earlier also produced a small tornado in rural Grant County. The tornado touched down near Dubbs Ranch south of Ashby and traveled north taking down power lines, breaking off and uprooting trees along a shelter belt, broke off fenceline, and moved cattle feeding equipment around.

Tornado, Keith

When
March 28, 7:00 PM MST
Where
Keith County, 2.61 mi W of Ogallala Arpt
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
41.050, -101.850

A tornado touched down briefly.

Thunderstorm Wind, Chase

When
March 28, 7:00 PM MST
Where
Chase County, 3 mi SW of Wauneta
Measured
70 kt (81 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
40.389, -101.410

Thunderstorm outflow winds destroyed a milk barn at a farmstead.

Tornado, Keith

When
March 28, 7:11 PM MST to 7:14 PM MST
Where
Keith County, 1.68 mi WSW of Ogallala to 1.56 mi E of Searle Arpt
Rating
EF1
Path length
0.69 mi
Path width
20 yd
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.120, -101.750

A tornado touched down along the Union Pacific railroad tracks near Highway 30 on the far west side of Ogallala and moved north-northeast. In the path, the tornado destroyed a garage, broke off power poles, destroyed outbuildings, lifted and moved vehicles, broke off trees, damaged roofs, and overturned horse trailers at a small farm and a veterinary hospital before lifting.

Tornado, Keith

When
March 28, 7:20 PM MST
Where
Keith County, 4.18 mi N of Ogallala
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Property damage
$5,000
Reported by
Public
Coordinates
41.190, -101.710

A supercell thunderstorm spawned a brief tornado that produced minor roof damage to homes and broke off some tree limbs.

Thunderstorm Wind, Keith

When
March 28, 7:35 PM MST to 7:37 PM MST
Where
Keith County, Lake Mc Conaghy
Measured
78 kt (90 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
41.250, -101.800

Thunderstorm wind gusts to 90 mph were reported at the northeast corner of Lake McConaughy. The winds took off portions of the metal roof on a manufactured home.

Hail, Keith

When
March 28, 7:35 PM MST
Where
Keith County, Paxton
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
41.130, -101.370

Hail, Cherry

When
March 28, 8:40 PM CST to 8:45 PM CST
Where
Cherry County, 37 mi SSW of Merriman
Measured
0.75 in hail
Reported by
Public
Coordinates
42.426, -101.978

Public reported penny size hail covered the ground to one inch deep.

Hail, Hayes

When
March 28, 9:00 PM CST
Where
Hayes County, Hamlet
Measured
0.88 in hail
Reported by
Public
Coordinates
40.380, -101.230

Thunderstorm Wind, Chase

When
March 28, 8:00 PM MST
Where
Chase County, Wauneta
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
40.420, -101.370

Thunderstorm outflow winds lifted the metal roof off the Frenchman Valley Coop building and deposited it in the road with some pieces breaking windows in nearby businesses. Harchelroad Motors also sustained roof damage to their business and had windows broken out of several vehicles. Other vehicles were lifted and turned.

Thunderstorm Wind, Brown

When
March 29, 12:10 AM CST
Where
Brown County, (Anw)ainsworth Muni
Measured
60 kt (69 mph) measured gust
Reported by
AWOS
Coordinates
42.580, -99.980

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyThe tornado archive for Nebraska, 2007Warnings in Nebraska, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 15155, 15156, 15157, 15169, 15174, 15175, 21149, 15177, 15179, 15180, 21106, 15178, 15176, 15183, 15182, 22850, 22851, 22852, 22853, 15184, 22854, 21133, 22857, 22867, 15185, 22860, 15187, 21141, 15186, 15188, 22868, 21150.